Hail, Benton
- When
- December 18, 5:10 AM CST
- Where
- Benton County, Warsaw
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.250, -93.383
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST WED DEC 18 2002 PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND PRECIPITATION CHANCES THURSDAY AND SATURDAY. VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA. WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO SALEM LINE. AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS CENTRAL KANSAS. HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP NEAR THE INTERSTATE 44 CORRIDOR. SURFACE BASED CAPES REMAIN NEAR 1000 J/KG WITH HELICITIES NEAR 600 M/S. ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST AIRMASS. INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL MISSOURI BY LATE AFTERNOON. IN THE MEAN TIME THE NEXT UP STREAM SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE SOUTHERN PLAINS LATE THIS AFTERNOON. AMPLE SURFACE BASED INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND. SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH THE PASSAGE OF THIS SHORTWAVE. WILL FOLLOW CLOSER TO GFS MODEL AND MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY. ALSO FOLLOWING THE COOLER MAV GUIDANCE. COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND SATURDAY. GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF. WILL INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE PRECIPITATION CHANCES SUNDAY. ISC GRIDS WILL BE SENT AROUND 3 AM. .SGF... MO...NONE. KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM HUMANSVILLE MO WIND DAMAGE
12/18/02 POLK NUMEROUS TREES AND
POWER LINES DOWN OVER
ROADWAY. REPORTED BY
EMERGENCY MANAGEMENT.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 331 AM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 781...IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 AM 1 S KENOMA MO TORNADO
12/18/02 BARTON AT LEAST THREE FRAME
HOMES AND ONE MOBILE
HOME DESTROYED. ONE
FATALITY AND FIVE
INJURIES. REPORTED BY
EMERGENCY MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 AM 2 W ELKTON MO WIND DAMAGE
12/18/02 HICKORY MOBIL HOME DESTROYED.
NO INJURIES REPORTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 3 E GROVESPRING MO WIND DAMAGE
12/18/02 WRIGHT MANY TREES UPROOTED
ALONG HWY 5. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 AM 5 N HARTVILLE MO WIND DAMAGE
12/18/02 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
ROOF BLOWN OFF HOUSE.The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326032.